Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 32, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Dec 31, 2018, 2:35 PM CST for 5 counties in Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 31, 2018, 2:35 PM CST (20:35 UTC)
- Expired
- Dec 31, 2018, 5:30 PM CST
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeKalb County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 38 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 31, 3:15 PM CST | HEAVY RAIN 1.5 | Mount Juliet, TN | SEVERAL REPORTS OF WATER ON ROADWAYS THORUGHOUT MT. JULIET. |
| Dec 31, 4:32 PM CST | FLASH FLOOD | 2 Ne Belinda City, TN | WATER COVERING HICKORY RIDGE ROAD AT QUARRY LOOP ROAD |
| Dec 31, 5:06 PM CST | FLASH FLOOD | 2 Sse Lebanon, TN | WATER COVERING FORREST PARK DRIVE AT FRANKLIN ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 117 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 631 m²/s²
- 0-3 km storm-relative helicity
- 689 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
067
WGUS54 KOHX 312035
FFWOHX
TNC041-159-165-169-189-312330-
/O.NEW.KOHX.FF.W.0032.181231T2035Z-181231T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
235 PM CST Mon Dec 31 2018
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Smith County in Middle Tennessee...
Northwestern De Kalb County in Middle Tennessee...
Southeastern Sumner County in Middle Tennessee...
Wilson County in Middle Tennessee...
Southern Trousdale County in Middle Tennessee...
* Until 530 PM CST.
* At 232 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Gallatin, Lebanon, Smithville, Carthage, Hartsville,
Hendersonville, Mount Juliet, Watertown, Gordonsville, Belinda
City, Hickman, South Carthage, Alexandria, Dowelltown, Liberty,
Tuckers Crossroads, Dixon Springs, Pleasant Shade, Bledsoe Creek
State Park and Dickerson Chapel Recreation Area.
A quick one to two inches of rain can be expected with the next
round of thunderstorms. Once the storms move through an additional
half inch of rain can be expected through 530 pm.
This includes the following highways...
Interstate 40 between mile markers 226 and 266.
Interstate 840 between mile markers 68 and 76.
LAT...LON 3639 8588 3592 8576 3599 8624 3609 8647
3640 8662
$$
FB1 follow-up statement
075
WGUS74 KOHX 312209
FFSOHX
Flash Flood Statement
National Weather Service Nashville TN
409 PM CST Mon Dec 31 2018
TNC041-159-165-169-189-312330-
/O.CON.KOHX.FF.W.0032.000000T0000Z-181231T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smith TN-De Kalb TN-Sumner TN-Wilson TN-Trousdale TN-
409 PM CST Mon Dec 31 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR
SMITH...NORTHWESTERN DE KALB...SOUTHEASTERN SUMNER...WILSON AND
SOUTHERN TROUSDALE COUNTIES...
At 407 PM CST, Doppler radar indicated the remnants of
thunderstorms producing heavy rain across the warned area. One to
tow inches of rain has already fallen. Flash flooding is expected to
subside through the evening hours.
.
Additional rainfall amounts of a half inch is possible in the warned
area.
This includes the following highways...
Interstate 40 between mile markers 226 and 266.
Interstate 840 between mile markers 68 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3639 8588 3592 8576 3599 8624 3609 8647
3640 8662
$$
FBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 1:58 PM CST, 37 minutes earlier.
Area forecast discussion, Dec 31, 1:58 PM CST, 37 minutes before
Area Forecast Discussion National Weather Service Nashville TN 158 PM CST Mon Dec 31 2018 .DISCUSSION... Showers and thunderstorms are moving across Middle TN at forecast time. While the Tornado Watch that has been issued until 7 pm this evening is admittedly a low-end threat, the straight-line wind damage threat is considerable. Several places in West TN, NW Middle TN and southern KY have seen trees fall over the last hour or two. Between the winds from the line of thunderstorms and the pressure gradient winds ahead of the line, more trees can be expected to fall over the next several hours. Of note, between last night's rainfall and today's quick hitting 1-2 inches, localized flooding could also become a concern this afternoon as creeks and small rivers swell. Please use extreme caution and remember to Turn Around Don't Drown if you encounter water running over area roadways. The severe threat will diminish late this afternoon as the line of thunderstorms outruns any available instability. Latest MUCAPE numbers are already extremely small according to the latest RAP data. A tongue of 250 J/Kg has reached the I-40 corridor and only 100 J/Kg of surface based CAPE has poked into Wayne County. While shear numbers continue to be very strong, low CAPE and meager lapse rates will likely combine to reduce any significant weather threat east of I-65. Pressure gradient winds may end up being the bigger culprit in breaking limbs and branches. Stratiform rain is expected to linger for a couple of hours once the line of thunderstorms moves through any given area in the mid-state. This will very likely lead to dry conditions for any NYE celebrations tonight. Temperatures at midnight should be around 50 degrees. After a dry Tuesday, yet another weather system will move into the region for Wednesday through Friday. The good news is both the GFS and Euro have had multiple runs now with temperatures far enough above freezing to remove any mention of wintry weather. Rains should clip the southern half of the mid-state late in the day Wednesday, with coverage increasing Wednesday night and Thursday. Backside rains will linger into Thursday night as the upper low traverses the region. It still looks like we should have a dry weekend ahead with temperatures around normal with our next chance of rain towards the start of next week. && .AVIATION... 18Z TAF DISCUSSION. BNA/MQY/CKV/CSV...Line of convection is currently making its way across West Tennessee, with strong to severe storms expected in Middle Tennessee during the afternoon. Used the latest HRRR to time the squall line at each of our terminals. Storms should weaken somewhat by the time they reach CSV this evening. Look for MVFR/IFR clouds for most of the TAF period as significant low- level moisture stays around even after the cold fropa later tonight. Winds will remain strong throughout the afternoon, but should begin to weaken after 00Z. There is also significant LLWS owing to an unusually strong 850 mb jet, but the surface winds are strong enough that LLWS criteria aren't being met for inclusion in the TAF's. && .PRELIMINARY POINT TEMPS/POPS... Nashville 44 52 36 47 38 / 40 10 10 30 70 Clarksville 40 47 34 45 35 / 20 10 10 20 50 Crossville 47 53 36 48 39 / 100 10 10 30 70 Columbia 45 52 36 45 37 / 50 10 10 50 80 Lawrenceburg 46 53 36 46 38 / 60 10 10 50 80 Waverly 41 48 34 44 35 / 20 10 10 30 70 && .OHX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST this evening for Bedford-Cannon- Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson- Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence- Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett- Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson. && DISCUSSION......Unger AVIATION........08
Hazardous weather outlook, Dec 31, 5:06 AM CST, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 506 AM CST Mon Dec 31 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-011115- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 506 AM CST Mon Dec 31 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms across Middle Tennessee this afternoon and evening. A line of thunderstorms, some potentially strong or severe, is expected to form across west Tennessee and move across our area in the afternoon into early evening. Damaging straight line winds will be the main threat with this line of storms, but an isolated tornado cannot be ruled out. Locally heavy rainfall is also possible, especially across northwestern Middle Tennessee. In addition to the storms, a wind advisory is in effect today from 9 AM until 6 PM. Strong south winds will develop late this morning with sustained winds between 15 to 25 mph and gusts up to 45 mph this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report any thunderstorm or non thunderstorm wind damage to the NWS Nashville office. 10
In the hours before
Local storm report, Dec 31, 1:29 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
129 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM TSTM WND DMG 2 WSW TENNESSEE RIDGE 36.31N 87.80W
12/31/2018 HOUSTON TN EMERGENCY MNGR
A FEW TREES DOWN IN THE LARGENT HOLLOW AREA OF HIGHWAY
147. EM ALSO SAID THERE WERE TWO OTHER LOCATIONS ALONG
HIGH 147 WITH TREES DOWN. LOCATION UNKNOWN AT THE TIME
OF THE CALL. TIME ESTIMATED VIA RADAR.
&&
EVENT NUMBER OHX1800493
FBORDENSpecial weather statement, Dec 31, 1:37 PM CST, 58 minutes before
Special Weather Statement National Weather Service Nashville TN 137 PM CST Mon Dec 31 2018 TNZ025-026-057>060-093>095-312015- Hickman TN-Lawrence TN-Wayne TN-Williamson TN-Dickson TN-Lewis TN- Maury TN-Giles TN-Cheatham TN- 137 PM CST Mon Dec 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...EASTERN WAYNE...SOUTHERN DICKSON...WESTERN MAURY...LAWRENCE...NORTHWESTERN WILLIAMSON... WESTERN GILES...SOUTH CENTRAL CHEATHAM AND HICKMAN COUNTIES UNTIL 215 PM CST... At 137 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles southwest of Dickson to 7 miles south of Collinwood. Movement was northeast at 50 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Columbia, Dickson, Lawrenceburg, Hohenwald, Centerville, Waynesboro, Mount Pleasant, Kingston Springs, Pegram, Loretto, Burns, Collinwood, Summertown, Fairview, St. Joseph, Ethridge, Gordonsburg, Kimmins, Bon Aqua and Henryville. This includes the following highways... Interstate 40 between mile markers 162 and 189. Interstate 840 between mile markers 1 and 14. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 700 PM CST for Middle Tennessee. LAT...LON 3501 8784 3602 8751 3609 8707 3500 8719 TIME...MOT...LOC 1937Z 246DEG 45KT 3597 8748 3507 8775 13
Special weather statement, Dec 31, 1:49 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
149 PM CST Mon Dec 31 2018
TNZ007>009-025>029-057-059-060-062-312030-
Hickman TN-Rutherford TN-Robertson TN-Williamson TN-Dickson TN-
Davidson TN-Wilson TN-Maury TN-Trousdale TN-Cheatham TN-Sumner TN-
Macon TN-
149 PM CST Mon Dec 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...SOUTHEASTERN
DICKSON...NORTHWESTERN RUTHERFORD...NORTHWESTERN MAURY...SUMNER...
WILLIAMSON...WESTERN WILSON...CHEATHAM...NORTHWESTERN MACON...
NORTHWESTERN TROUSDALE...EASTERN HICKMAN AND ROBERTSON COUNTIES UNTIL
230 PM CST...
At 149 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Springfield to 11 miles east
of Centerville. Movement was northeast at 60 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Murfreesboro, Franklin, Gallatin, Lebanon, Springfield, Ashland City,
Nashville, Madison, Hendersonville, Smyrna, Brentwood, La Vergne,
Spring Hill, Mount Juliet, Goodlettsville, White House, Millersville,
Greenbrier, Nolensville and Forest Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
LAT...LON 3664 8617 3586 8643 3566 8751 3664 8687
3665 8685 3665 8659 3663 8656 3665 8651
3665 8645
TIME...MOT...LOC 1949Z 243DEG 52KT 3661 8683 3584 8726
13Local storm report, Dec 31, 1:57 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
157 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG HOHENWALD 35.55N 87.56W
12/31/2018 LEWIS TN EMERGENCY MNGR
EM REPORTED A TREE DOWN ON BUFFALO ROAD. TIME ESTIMATED
FROM RADAR.
&&
EVENT NUMBER OHX1800494
FBORDENLocal storm report, Dec 31, 2:14 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND DMG 2 SSE RED RIVER ESTATES 36.51N 87.22W
12/31/2018 MONTGOMERY TN AMATEUR RADIO
HAM OPERATOR REPORTED TREES DOWN AT MACCADO RD. NEAR
SANGO. TIME ESTIMATED VIA RADAR.
&&
EVENT NUMBER OHX1800495
FBORDENLocal storm report, Dec 31, 2:18 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
218 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND DMG SPRINGFIELD 36.50N 86.88W
12/31/2018 ROBERTSON TN FIRE DEPT/RESCUE
REPORT OF A TREE DOWN ON A HOUSE BESSIE STREET. TIME
ESTIMATED VIA RADAR.
&&
EVENT NUMBER OHX1800496
FBORDENThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 1:06 AM CST | Wind Advisory | OHX | Bedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more | 17 hr |
| Dec 31, 7:47 AM CST | River Flood Advisory | OHX | Davidson | 3 days |
| Dec 31, 9:30 AM CST | River Flood Advisory | OHX | Davidson | 3 days |
| Dec 31, 11:03 AM CST | River Flood Advisory | OHX | Wilson | 48 hr |
| Dec 31, 11:41 AM CST | River Flood Advisory | OHX | Montgomery | 71 hr |
| Dec 31, 12:22 PM CST | Special Weather Statement | OHX | Houston, Humphreys, Stewart | 38 min |
| Dec 31, 12:30 PM CST | Severe Thunderstorm Warning | OHX | Houston, Stewart | 30 min |
| Dec 31, 12:50 PM CST | Special Weather Statement | OHX | Houston, Humphreys, Montgomery, Stewart | 40 min |
| Dec 31, 1:03 PM CST | Special Weather Statement | OHX | Hickman, Lewis, Perry, Wayne | 42 min |
| Dec 31, 1:08 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 37 min |
| Dec 31, 1:25 PM CST | Special Weather Statement | OHX | Cheatham, Dickson, Montgomery, Robertson | 50 min |
| Dec 31, 1:30 PM CST | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 30 min |
| Dec 31, 1:34 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 26 min |
| Dec 31, 1:37 PM CST | Special Weather Statement | OHX | Hickman, Lawrence, Lewis | 38 min |
| Dec 31, 1:40 PM CST | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury, Perry | 35 min |
| Dec 31, 1:49 PM CST | Special Weather Statement | OHX | Cheatham, Davidson, Robertson, Sumner, Williamson | 41 min |
| Dec 31, 1:57 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Robertson, Sumner and 1 more | 33 min |
| Dec 31, 1:59 PM CST | River Flood Advisory | OHX | Perry | 30 hr |
| Dec 31, 2:06 PM CST | Severe Thunderstorm Warning | OHX | Giles, Hickman, Lawrence, Lewis, Marshall, Maury and 1 more | 39 min |
| Dec 31, 2:14 PM CST | River Flood Warning | OHX | Decatur, Hardin, Perry, Wayne | 8 days |
| Dec 31, 2:25 PM CST | Severe Thunderstorm Warning | OHX | Davidson, Macon, Rutherford, Sumner, Trousdale, Williamson and 1 more | 35 min |
| Dec 31, 2:29 PM CST | Areal Flood Advisory | OHX | Cheatham, Robertson | 101 min |
| Dec 31, 2:32 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Giles, Lawrence, Marshall, Maury, Rutherford and 1 more | 43 min |
| Dec 31, 2:39 PM CST | Areal Flood Advisory | OHX | Giles, Lawrence, Marshall, Maury | 2 hr |
| Dec 31, 2:48 PM CST | Areal Flood Advisory | OHX | Davidson, Williamson, Wilson | 117 min |
| Dec 31, 2:53 PM CST | Special Weather Statement | OHX | Clay, Jackson, Macon, Smith, Trousdale, Wilson | 52 min |
| Dec 31, 2:55 PM CST | Special Weather Statement | OHX | Bedford, Cannon, DeKalb, Marshall, Rutherford | 50 min |
| Dec 31, 3:45 PM CST | River Flood Warning | OHX | Davidson | 80 min |
| Dec 31, 3:46 PM CST | Special Weather Statement | OHX | Bedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 14 more | 29 min |
| Dec 31, 4:23 PM CST | River Flood Advisory | OHX | Davidson | 103 min |
| Dec 31, 4:43 PM CST | River Flood Advisory | OHX | Davidson | 83 min |
| Dec 31, 4:59 PM CST | River Flood Advisory | OHX | Davidson | 4 hr |
| Dec 31, 5:11 PM CST | River Flood Advisory | OHX | Davidson | 61 hr |
| Dec 31, 5:24 PM CST | River Flood Advisory | OHX | Davidson | 47 hr |
| Dec 31, 5:34 PM CST | Areal Flood Advisory | OHX | Wilson | 116 min |
| Dec 31, 5:57 PM CST | River Flood Advisory | OHX | Davidson, Williamson | 18 hr |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.